Mississippi, 2019

Damaging Winds in Mississippi, June 27 to 28, 2019

June 27 to 28, 2019 · NWS JAN · 14 events in 9 counties and zones

Showers and thunderstorms developed as an upper level low moved south across the region. Some of these storms produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$175,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Showers and thunderstorms developed as an upper level low moved south across the region. Some of these storms produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 27, 11:18 AM CST, 51 minutes earlier.

Area forecast discussion, Jun 27, 11:18 AM CST, 51 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
Issued by National Weather Service Nashville TN
1218 PM CDT Thu Jun 27 2019

.UPDATE...
Updated for 18Z aviation discussion

&&

.AVIATION...
18Z TAF discussion:

Scattered showers and thunderstorms will continue to move southward,
potentially impacting GTR/GWO by 19Z and other terminals in the
afternoon to early evening. If a thunderstorm passes directly over
a terminal, MVFR conditions will be possible. Exact
timing/location of these storms to each terminal is a bit
uncertain, but these storms are slow moving. Showers/thunderstorms
will move completely out of the area by 03Z with clearing from
north to south. VFR conditions will remain into the morning hours.
By 12Z tomorrow, another batch of showers could impact GLH. Light
winds expected through the TAF period.

&&

.DISCUSSION...

Minor update to the forecast this morning to reflect current CAM
guidance. Models still show the upper low over the mid MS River
Valley heading southward slowly during the day today, which will
provide some support for afternoon showers and thunderstorms.
Strong MLCAPE will exist over the region however deep layer shear
still looks very weak. Existing convection over western
TN/northern MS will likely continue to develop on outflow from
morning convection, and looks like that outflow will continue to
help develop additional storms as it heads southward towards
central MS. CAM consensus has some broken convection developing
along the boundary in the early afternoon, and additional storms
mid to late afternoon as well. Severe potential looks to be
limited to damaging wind gusts with the stronger storms that may
develop, but heavy rain will also be possible. Adjusted pops
slightly to line up better with CAM consensus. Other than that,
just minor tweaks to the forecast today and the rest of the
forecast looks to be on track.

Prior discussion below:

Today and tonight:

All is quiet over the ArkLaMiss this morning. A weak low has cutoff
over the Mid-Mississippi Valley and will serve as the focal point
for today's storm initialization. With storms already in progress
in northern AR/TN this morning, this small complex will continue
to shift southward through the day. The CAM guidance shows this
system moving into northern MS later this morning and as it moves
further away from the weak but better forcing, it will have a
tendency to become disorganized. While there will be plenty of
CAPE available in our area and good lapse rates to maintain the
storms, model sounding profiles in north MS show weak shear. With
shear so weak, the atmosphere will be hard pressed to maintain
multi-cellular storms, but if this system can manage to stay
somewhat organized moving into our CWA and maintain a decent cold
pool then there will be the potential for some wet microbursts.
Strong to damaging wind gusts and small hail will be the main
threats. Again, expect high temps today to be right around normal
- low 90s - for this time of year.

Today's convection will dissipate with the sunset this evening and
allow for the atmosphere to reset overnight. Similar to this
morning, another small complex looks to develop early Friday
morning where the cutoff low will continue meandering over the
MidSouth. This could bring some early morning rain to our northern
counties on Friday. /10/

Friday through next Wednesday night:

Overall, a typical summer weather pattern is expected with a
general weakness in the large scale subtropical ridge over the
Lower MS Valley region. For Friday, the previously mentioned
disturbance digging southward around the eastern periphery of the
Southern Plains high center will help to enhance diurnal
convective precipitation over the ArkLaMiss region. Colder air
aloft (H500 T ~ -10C) will continue to support steep lapse rates
favorable for more intense storms, however, timing of convective
development will make for a complex/low confidence forecast as
activity will likely develop early in the day, particularly over
the Delta region, and this could disrupt potential during the more
favorable afternoon hours depending on outflow influence.

As we go into the weekend, an upper trough will shift westward
and this should help to increase southerly low level flow while
moderating temperatures aloft resulting in weaker lapse rates and
slightly less severe microburst potential. It should be noted that
the southerly flow could promote earlier convective development
and fairly good coverage of showers/storms. Going into early next
week, there are indications in the bulk of global model guidance
that a ridge center will increase its influence over the forecast
area resulting in slightly greater heat stress, so this will be a
trend to monitor. /EC/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       92  70  90  70 /  39  36  46  24
Meridian      94  70  92  70 /  40  37  37  23
Vicksburg     90  71  90  71 /  34  31  36  22
Hattiesburg   93  69  92  70 /  43  42  48  32
Natchez       91  70  90  70 /  25  32  48  35
Greenville    91  72  89  72 /  59  30  46  23
Greenwood     90  71  89  71 /  60  28  48  19

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

JAN
Hazardous weather outlook, Jun 27, 3:04 AM CST, 9 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
404 AM CDT Thu Jun 27 2019

ARZ074-075-LAZ007>009-015-016-023-025-MSZ018-019-025>059-061>066-
280915-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Tensas-Bolivar-Sunflower-Leflore-Grenada-
Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-
Washington-Humphreys-Holmes-Attala-Winston-Noxubee-Issaquena-
Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-Warren-Hinds-Rankin-
Scott-Newton-Lauderdale-Claiborne-Copiah-Simpson-Smith-Jasper-
Clarke-Jefferson-Franklin MS-Lincoln-Lawrence-Jefferson Davis-
Covington-Jones-
404 AM CDT Thu Jun 27 2019

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today

Today, isolated severe thunderstorms are possible. Some
thunderstorms could produce damaging wind gusts and hail.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today.

LAZ024-026-MSZ060-072>074-280915-
Catahoula-Concordia-Adams-Marion-Lamar-Forrest-
404 AM CDT Thu Jun 27 2019

This hazardous weather outlook is for portions of northeast
Louisiana, and south central Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Wednesday.

10

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
 likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
 likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
 possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

In the hours before

Local storm report, Jun 27, 10:32 AM CST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1132 AM CDT THU JUN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 AM     TORNADO          5 N START               32.55N 91.87W
06/24/2019                   MOREHOUSE          LA   EMERGENCY MNGR

            EMERGENCY MANAGEMENT CONFIRMED SNAPPED TREES
            COINCIDENT WITH A TDS ON RADAR.

&&

TW
Local storm report, Jun 27, 10:35 AM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1135 AM CDT THU JUN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 AM     TORNADO          6 SSW PHOENIX           32.50N 90.59W
06/24/2019                   WARREN             MS   NWS STORM SURVEY

            A HIGH END EF-1 TORNADO TOUCHED DOWN IN THE
            BIG BLACK RIVER BOTTOM AND TRAVERSED THE
            RIVER ALONG THE WARREN, HINDS COUNTY LINE.

&&

TW
Special weather statement, Jun 27, 11:52 AM CST, 17 minutes before
Special Weather Statement
National Weather Service JACKSON MS
Issued by National Weather Service Nashville TN
1252 PM CDT Thu Jun 27 2019

MSZ025>028-271830-
Carroll MS-Grenada MS-Leflore MS-Montgomery MS-
1252 PM CDT Thu Jun 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CARROLL...NORTHERN
LEFLORE...GRENADA AND NORTHWESTERN MONTGOMERY COUNTIES UNTIL 130 PM
CDT...

At 1252 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Drew to near Gore Springs. Movement was
southeast at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Greenwood, Grenada, Winona, Leflore, Jefferson, Duck Hill, North
Carrollton, Gore Springs, Teoc, Malmaison, Minter City, Avalon,
Sweatman, Lodi, Holcomb, Money, Sunnyside, Elliott, Bew Springs and
Misterton.

LAT...LON 3387 8951 3346 8951 3346 9021 3374 9045
      3381 9045 3381 9019 3379 9017 3377 9018
      3375 9030 3373 9031 3370 9030 3369 9028
      3374 9024 3372 9022 3372 9014 3381 9013
      3381 8998 3382 8998 3382 8993 3387 8992
TIME...MOT...LOC 1752Z 318DEG 28KT 3384 9045 3383 8964

Hawblitzel

The radar

The Columbus AFB radar (KGWX), 137 km away, was scanning. The volume nearest the first event began at 18:08 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Grenada

When
June 27, 12:09 PM CST
Where
Grenada County, 0.9 mi NE of Grenada
Measured
43 kt (49 mph) estimated gust
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
33.790, -89.810

Several trees were blown down in the south and east side of the county, and some trees were blown down in Grenada.

Thunderstorm Wind, Oktibbeha

When
June 27, 12:35 PM CST
Where
Oktibbeha County, 1.15 mi E of Starkville
Measured
48 kt (55 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
33.470, -88.810

A tree was blown down in Starkville.

Thunderstorm Wind, Carroll

When
June 27, 12:43 PM CST
Where
Carroll County, 3.4 mi NNE of Wiltshire
Measured
52 kt (60 mph) estimated gust
Property damage
$13,000
Reported by
911 Call Center
Coordinates
33.341, -89.838

A tree was blown down along MS Highway 35 South, and 3 trees were blown down along MS Highway 430 west of Vaiden.

Thunderstorm Wind, Carroll

When
June 27, 12:46 PM CST
Where
Carroll County, 3.5 mi N of Coila
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
33.450, -89.960

A tree was blown down along MS Highway 17 South.

Thunderstorm Wind, Carroll

When
June 27, 12:54 PM CST
Where
Carroll County, Vaiden
Measured
50 kt (58 mph) estimated gust
Property damage
$14,000
Reported by
911 Call Center
Coordinates
33.330, -89.750

A tree was blown down and snapped a power pole in Vaiden.

Thunderstorm Wind, Winston

When
June 27, 1:40 PM CST
Where
Winston County, 1.74 mi W of Hinze
Measured
39 kt (45 mph) estimated gust
Property damage
$500
Reported by
Social Media
Coordinates
33.030, -89.300

A rotted tree snapped at its base in the Lobutcha community west of Louisville.

Thunderstorm Wind, Madison

When
June 27, 2:34 PM CST
Where
Madison County, 0.69 mi S of Madison Station
Measured
53 kt (61 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
32.460, -90.120

About 5 or 6 trees were blown down around the county, including near the city of |Madison.

Thunderstorm Wind, Clarke

When
June 27, 3:30 PM CST
Where
Clarke County, 1.75 mi E of Energy
Measured
39 kt (45 mph) estimated gust
Property damage
$700
Reported by
Social Media
Coordinates
32.180, -88.520

Small tree branches were blown down along County Road 514 between Energy and Snell from thunderstorm outflow winds.

Thunderstorm Wind, Clarke

When
June 27, 3:45 PM CST
Where
Clarke County, 0.69 mi S of Quitman
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
32.040, -88.730

Trees were blown down in Quitman, including one on a house. A tree was blown down on a house on 3rd Street in Shubuta and another was on a house along Highway 18W in Pachuta. Another tree was blown down on Highway 513 north of Quitman.

Thunderstorm Wind, Forrest

When
June 27, 5:00 PM CST
Where
Forrest County, 0.91 mi NW of Hattiesburg
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Social Media
Coordinates
31.330, -89.330

A 4 inch tree limb and several small branches were blown down near the University of Southern Mississippi campus.

Thunderstorm Wind, Claiborne

When
June 27, 6:00 PM CST
Where
Claiborne County, 1.46 mi SE of Port Gibson
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
31.956, -90.981

Two trees were blown down around the Port Gibson area, and a power line was blown down along Vine Street.

Thunderstorm Wind, Copiah

When
June 28, 12:24 PM CST
Where
Copiah County, 2.15 mi SSW of Carpenter
Measured
53 kt (61 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
32.000, -90.690

Trees were blown down on Highway 18.

Thunderstorm Wind, Copiah

When
June 28, 12:39 PM CST
Where
Copiah County, 4.31 mi NNE of Smyrna
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
31.930, -90.500

Multiple trees and power lines were blown down on Dentville Road.

Thunderstorm Wind, Copiah

When
June 28, 12:57 PM CST
Where
Copiah County, 3.13 mi NE of Bowerton
Measured
53 kt (61 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
31.780, -90.540

Multiple trees and power lines were blown down on Highway 28, and trees blocked a portion of the highway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2019Every state in 2019This day in weather historyWarnings in Mississippi, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 833499, 833497, 833504, 833505, 833506, 833496, 833498, 833502, 833501, 833500, 833503, 833508, 833507, 833509.